View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
Antibiotics are the single largest class of drugs that cause idiosyncratic drug-induced liver injury (DILI), according to new data. Idiosyncratic (also called type B) DILI are drug reactions that are unpredictable based on current understanding of the mechanisms involved.
Researchers followed 300 patients with suspected DILI for at least 6 months. (Patients with acetaminophen hepatotoxicity were excluded because this disorder isn't considered idiosyncratic.) More than 100 different substances were associated with DILI, which was caused by a single prescription drug in 73% of cases and a dietary supplement in 9% of cases. Multiple substances were identified in 18% of cases.
Antimicrobials (46%) and central nervous system agents (15%) were the substances most commonly associated with DILI. Dietary supplements most likely to cause DILI were those promoting weight loss or muscle building.
Source: Chalasani N, Fontana RJ, Bonkovsky HL, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008;135(6):1924-1934.e4.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top